Ask an expert
Question

25 Apr 2003

VITAMIN SUPPLEMENTS & CONSTIPATION
I have a problem with constipation. I have to be very careful what I eat and what medication I take. I recently started taking a vitamin supplement (Centrum) as I'm a single guy and I don't eat balanced meals. Two days later I was severely constipated. Is there a connection? What should I do? Can you recommend a 'safe' vitamin supplement?
Answer 288 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear Angelo
It is possible that taking a vitamin supplement could make you constipated, but highly unlikely. The B vitamins in the supplement should ensure regularity. If you are plagued by constipation, you should try to increase your dietary fibre intake - eat plenty of fruit and vegetables (no preparation needed), wholewheat bread and high-fibre bran and dried fruit. If your condition persists then you may need to have a medical checkup to see if there is not an underlying physical problem and if you don't need to use a gentle laxative like Fybogel.
Best regards
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9476 votes
No
68% - 20322 votes
Vote